Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 14, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 1997, 6:48 PM MDT for El Paso County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 1997, 6:48 PM MDT (00:48 UTC)
- Expired
- Jun 1, 1997, 7:50 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:20 PM MDT | Hail 0.88 | Peyton, CO | |
| Jun 1, 7:45 PM MDT | Hail 2 | Peyton, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2528 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS1 KPUB 020051 RRA SVRPUB COC041-020150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 648 PM MDT SUN JUN 1 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 750 PM MDT * SOME LOCATIONS AFFECTED ACROSS OPEN COUNTRY NORTH OF HIGHWAY 24 AND EAST OF BLACK FOREST THROUGH 715 PM NEAR PEYTON BY 740 PM * AT 647 PM RADAR SHOWED A SEVERE STORM 12 MILES WEST OF PEYTON ...OR 18 MILES NORTHEAST OF COLORADO SPRINGS MOVING EAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 1, 2:21 PM MDT, 4 hours 27 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT SUN JUN 1 1997 CHALLENGES TONIGHT ARE THUNDERSTORM COVERAGE/SEVERITY. MODELS SIMILAR SHOWING A WEAK DISTURBANCE CROSSING SOUTHERN WYOMING THIS EVENING WITH SOUTHERN COLORADO UNDER WESTERLY FLOW ALOFT ASSOCIATED WITH FLATTENING H5 RIDGE. SOUTHERN COLORADO STILL PRETTY WELL CAPPED...EXCEPT FOR SOME ELEVATED CONVECTION FIRING OVER THE MOUNTAINS THAT HAS BEEN DRIFTING EAST OVER THE PLAINS AND DISSIPATING. WITH STRONG SURFACE HEATING AND LOW LEVEL MOIST INFLOW CONTINUING OVER THE SOUTHEAST PLAINS...EXCEPT CAP WILL WEAKEN THIS EVENING...ENOUGH TO ALLOW A FEW STORMS DEVELOP. STORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS ALONG THETA-E/CAPE AXIS HAVE A GOOD CHANCE OF BECOMING SUPERCELLS. WIND SHEAR PROFILES ARE VERY FAVORABLE FOR HIGH HELICITY AND CONSEQUENTLY STORM ROTATION. ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL AS DAMAGING WINDS AND LARGE HAIL. SEVERE STORMS ARE ALSO POSSIBLE IN OTHER PARTS OF SOUTHERN COLORADO...BUT PARAMETERS ARE NOT QUITE AS FAVORABLE. LW
In the hours before
Special weather statement, Jun 1, 5:37 PM MDT, 1 hour 11 minutes before
COZ067-071-072-020025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 537 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER MONUMENT HILL... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS I-25 NEAR MONUMENT THROUGH 615 PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN...WIND GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 535 PM...RADAR SHOWED THESE STRONG THUNDERSTORMS LOCATED 9 MILES WEST OF MONUMENT STRETCHING TO 13 MILES EAST OF MONUMENT. MOVEMENT WAS TO THE EAST AT 20 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. KT/SR
Special weather statement, Jun 1, 5:39 PM MDT, 1 hour 9 minutes before
COZ067-071-072-020025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 537 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER MONUMENT HILL... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS I-25 NEAR MONUMENT THROUGH 615 PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN...WIND GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 535 PM...RADAR SHOWED THESE STRONG THUNDERSTORMS LOCATED 9 MILES WEST OF MONUMENT STRETCHING TO 13 MILES EAST OF MONUMENT. MOVEMENT WAS TO THE EAST AT 20 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. KT/SR
Local storm report, Jun 1, 5:43 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 422 PM MDT SUN JUN 1 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0545 LPALMER LAKE CO 1.00 INCH HAIL 06/01/97 EL PASO
Local storm report, Jun 1, 5:53 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 553 PM MDT SUN JUN 1 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0555 PM MONUMENT CO 0.75 INCH HAIL 06/01/97 EL PASO
Local storm report, Jun 1, 6:18 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT SUN JUN 1 1997
TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(MDT) ....COUNTY LOCATION....
0618 PM NORTHGATE ROAD CO 0.75 INCH HAIL
06/01/97 EL PASO 1 1/2 MILES EAST OF I-25 ON
NORTHGATE ROADLocal storm report, Jun 1, 6:26 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT SUN JUN 1 1997
TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(MDT) ....COUNTY LOCATION....
0618 PM NORTHGATE ROAD CO 0.75 INCH HAIL
06/01/97 EL PASO 1 1/2 MILES EAST OF I-25 ON
NORTHGATE ROADThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.